Alert archive / Kansas / Freeze Warnings in 2014

Freeze Warning 3, NWS Topeka, KS

October 28, 201412 counties in Kansas

NWS Topeka, KS issued this freeze warning at Oct 28, 2014, 3:18 PM CDT for 12 counties in Kansas. It took effect at Oct 29, 2014, 3:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 28, 2014, 3:18 PM CDT (20:18 UTC)
In effect from
Oct 29, 2014, 3:00 AM CDT
Expired
Oct 29, 2014, 9:00 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Clay County, KS, Cloud County, KS, Geary County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 64 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1951 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WWUS73 KTOP 282018
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
318 PM CDT TUE OCT 28 2014

...FREEZING TEMPERATURES EXPECTED LATE TONIGHT ACROSS NORTH
CENTRAL AND NORTHEAST KANSAS...

KSZ008>012-020>024-036-038-291000-
/O.NEW.KTOP.FZ.W.0003.141029T0900Z-141029T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-GEARY-WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...JUNCTION CITY
318 PM CDT TUE OCT 28 2014

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT WEDNESDAY. 

* TIMING...TEMPERATURES ARE EXPECTED TO FALL BELOW FREEZING AROUND
  4 AM AND THEN WARM ABOVE FREEZING BETWEEN 8 AM AND 9 AM WEDNESDAY.

* TEMPERATURE...LOWS OF 29 TO 32 DEGREES.

* IMPACTS...THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION.
  THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING AREA ARE
  ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED
  PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT
  INSIDE AWAY FROM THE COLD.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

&&

$$
2 follow-up statements
204 
WWUS73 KTOP 290227
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT TUE OCT 28 2014

KSZ008>012-020>024-036-038-291400-
/O.EXT.KTOP.FZ.W.0003.141029T0800Z-141029T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-GEARY-WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...JUNCTION CITY
927 PM CDT TUE OCT 28 2014

...FREEZE WARNING NOW IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY...

THE FREEZE WARNING IS NOW IN EFFECT FROM 3 AM TO 9 AM CDT
WEDNESDAY. 

* TIMING...FREEZING TEMPERATURES ARE LIKELY BETWEEN 3 AM AND 9 AM
  WEDNESDAY.

* TEMPERATURE...LOWS OF 29 TO 32 DEGREES.

* IMPACTS...THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE 
  VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING 
  AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. 
  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED 
  OR BROUGHT INSIDE AWAY FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A FREEZE WARNING MEANS HAZARDOUS FREEZING CONDITIONS
ARE IMMINENT OR HIGHLY LIKELY.

&&

$$

KSZ026-034-035-037-039-040-291400-
/O.NEW.KTOP.FR.Y.0006.141029T0800Z-141029T1400Z/
JEFFERSON-OTTAWA-DICKINSON-MORRIS-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...ABILENE...TOPEKA...LAWRENCE
927 PM CDT TUE OCT 28 2014

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 9 AM CDT WEDNESDAY. 

* TIMING...TEMPERATURES ARE EXPECTED TO FALL TO NEAR FREEZING
  BETWEEN 3 AM AND 9 AM WEDNESDAY. 

* TEMPERATURE...LOWS BETWEEN 33 AND 36 DEGREES. 

* IMPACTS...THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE 
  VEGETATION. THOSE WITH AGRICULTURAL INTERESTS IN THE WARNING 
  AREA ARE ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. 
  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED 
  OR BROUGHT INSIDE AWAY FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THOSE WITH AGRICULTURAL INTERESTS IN THE ADVISORY AREA ARE
ADVISED TO HARVEST OR PROTECT TENDER VEGETATION. ALSO...POTTED
PLANTS NORMALLY LEFT OUTDOORS SHOULD BE COVERED OR BROUGHT INSIDE
AWAY FROM THE COLD.

&&

$$

WOLTERS
898 
WWUS73 KTOP 291359
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
859 AM CDT WED OCT 29 2014


KSZ008>012-020>024-036-038-291500-
/O.EXP.KTOP.FZ.W.0003.000000T0000Z-141029T1400Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-GEARY-WABAUNSEE-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...JUNCTION CITY
859 AM CDT WED OCT 29 2014

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING. 

TEMPERATURES ARE RISING INTO THE MID AND UPPER 30S AND CONDITIONS
WILL CONTINUE TO GRADUALLY WARM UP THROUGH THE MORNING. AS A
RESULT...THE FREEZE WARNING WILL EXPIRE AT 9 AM. 

$$

KSZ026-034-035-037-039-040-291500-
/O.EXP.KTOP.FR.Y.0006.000000T0000Z-141029T1400Z/
JEFFERSON-OTTAWA-DICKINSON-MORRIS-SHAWNEE-DOUGLAS-
INCLUDING THE CITIES OF...ABILENE...TOPEKA...LAWRENCE
859 AM CDT WED OCT 29 2014

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING. 

TEMPERATURES ARE RISING INTO THE MID AND UPPER 30S AND CONDITIONS
WILL CONTINUE TO GRADUALLY WARM UP THROUGH THE MORNING. AS A
RESULT...THE FROST ADVISORY WILL EXPIRE AT 9 AM.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Oct 28, 12:23 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Oct 28, 12:23 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1223 PM CDT Tue Oct 28 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 228 AM CDT TUE OCT 28 2014

Recent water vapor satellite imagery depicts a strong upper wave
rotating through the main upper trough across northern Kansas. A few
bands of mainly weak radar returns have passed through much of the
local area in recent hours via rather strong upper level
frontogenesis, but quite dry low levels limiting this to very light
amounts (if any) reaching the ground. NAM and RAP indicate both
forcing and moisture aloft diminishing through sunrise and these
processes seem to be underway per latest IR and radar trends.
Surface high pressure was building into the central High Plains with
temps there around the freezing mark under mainly clear skies and
light winds. It appears radar-produced low-level winds are being
impacted by bird migration with speeds likely 10-20kt too high.

Cold air advection becomes rather modest today, but much cooler air
than recent days will keep highs in the lower to mid 60s in decent
mixing. There should be a second round of high cloud in the morning
to early afternoon, but the late afternoon and nighttime hours
should be clear as the surface high comes into the Central Plains.
Expect some modification of the upstream airmass today, where local
temps have been well above normal for several days. Lows will be
kept above freezing, with slightly lower values likely in protected
areas. Have boosted frost wording but rather dry airmass and the
very warm ground may keep widespread frost in check.

.LONG TERM...(Wednesday through Monday)
Issued at 228 AM CDT TUE OCT 28 2014

A cool start expected for Wednesday with morning frost possible
across much of the forecast area. Temperatures still should make
it to lower to middle 60s as southerly winds slowly move into the
area from the west on the back side of the surface high. Some
amplified mixing and southerly flow comes through with the clipper
along and just to our north early Thursday, bringing mixed
overnight low temperatures in the 40s. Despite cooler air moving
driving southward into the northern and central plains for
Thursday, our area is on the leading edge of the colder air and
should mix to another day in the 60s before the colder
temperatures make it southward.

Again incoming high pressure and northerly winds through the night
Thursday night into Friday look to keep lows from tanking too far,
but do have lows in the 30s north to near 40 south. Sunshine
should help get temperatures into the 50s for Friday afternoon.

The surface high moves into the upper Midwest late Friday into
early Saturday, and keeps push of colder air over eastern Kansas
with lows forecast in the 30s. Another quick return of an upper
ridge and southerly surface winds should bring highs back into the
50s for Saturday.

How the next round of upper trofs moves out of the Rockies for
Sunday into Monday varies within the extended models. Could see
some warm air advection showers early Sunday but chances too low
for mention this early. Both EC and GFS suggest better chances for
rain come later Sunday into Monday and will keep grids as such,
but smaller scale and progressive nature of the waves will likely
change timing and probabilities as forecast draws closer.

&&

.AVIATION...(For the 18Z TAFs through 18Z Wednesday Afternoon)
Issued at 1223 PM CDT TUE OCT 28 2014

VFR conditions are expected through the period. Winds will remain
light from the northwest under 10 kts, becoming light and variable
as high pressure slowly builds into eastern Kansas. Soundings are
not favorable for fog development given dry low levels.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...53
Hazardous weather outlook, Oct 28, 5:12 AM CDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
512 AM CDT TUE OCT 28 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-291015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
512 AM CDT TUE OCT 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Freeze Warnings in Kansas, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.